Fighting the heroin battle
Community tackles the ongoing epidemic
“Let’s relax and mellow out,” the Rev. Ralph Sommer, pastor of Saint Bernard’s Church in Levittown said at a recent forum addressing heroin concerns in the area. “Start with your head and feel your neck muscles relax. I want you to feel it down in your arms and try not to be tense. Take a deep breath now and slowly let it out. Just feel that relaxation go all the way down your body to your feet and let the calmness consume you. Let your concerns melt away. The bills will get paid and whatever your concerns are, just let it go. Do you have any pains in your knees and joints?
“Let them melt away. Just let your brain shut it all down. Feel the calm. Feel the peace. You are so peaceful that now your brain is telling your body not to function. Don’t even bother breathing. Your heart, don’t let it even bother beating. Just slip away into nothingness.”
This is what happens when you overdose on heroin.
“Imagine I could give you a pill, powder or injection that could make all of that relaxation happen all the time, where you didn’t have a care in the world,” Sommer said. “Where any insurmountable problem isn’t a problem anymore and you could live in this very happy, happy place. If you don’t take enough, you won’t get that feeling. But if you take too much, you die.”
Long Island, and Nassau County specifically, has been facing a drug crisis for the last decade. With narcotics pervasive in the streets in large quantities and at cheap prices, people of all ages are taking to drugs.
“Being high on heroin is like being cradled to sleep by God,” Sommer read from an addict’s personal account. “There is a sleepy feeling, and things that would otherwise be a concern can be waved away by a heroin nod. Of course, this feeling is only when the drug is at its best. Heroin makes you feel like your problems have gone away, but when you come down, they are still waiting for you.”
Sommer read many descriptive statements like this aloud at a drug outreach forum last month at the Levittown Public Library. More than 50 people sat in on the program, organized by the Levittown Community Council, to discuss the problems and addiction behind the drug.
“The problem with heroin is that taking more always fixes the problem,” Sommer said. “10 people have died in the parish in the past three years from heroin overdoses and Oxycodone addiction. What is shocking to many people is that of the 10, only two were in their 20s and the rest were parents.”
According to the Nassau County Police Department, there were 709 arrests in the county for heroin in 2015. Levittown was ranked sixth in the county for the number of arrests. Of the 265 heroin arrests that took place in the past four months, 19 occurred in Levittown, 10 in Wantagh and three in Seaford.
“When you read the statistics, you realize that a lot of people are doing it,” Sommer added.
Participants at the forum addressed many of the issues with the drug, like where it’s coming from. As seen in most movies, a dark inner-city alley isn’t the only place. Most addicts don’t usually start shooting heroin on the streets. For many, a relative’s medicine cabinet or a prescription for painkillers is the first step.
Opiates, also known as opioids or narcotics, are central nervous system depressants derived from opium, which comes from the poppy plant. They are mostly used for treating pain after an injury or surgery. Some prime examples of opiates include morphine, Oxycodone (or Percocet), codeine, Fentanyl and Hydrocodone (or Vicodin). Many users will later move on to heroin due to its cheap price on the street.
“In 2014, all of our members and staff were trained to carry Narcan,” said Irene Sabatasso, an EMT and vice president of the Wantagh-Levittown Volunteer Ambulance Corps. Narcan is a naloxone hydrochloride injection, or antidote, that is administered through the nose and used to fight an opioid overdose. “We also became the first ambulance corps in New York State to train community members,” she added. “This little spray is all that it takes to save a life.”
When administered, Narcan can reverse an opiate overdose within three to five minutes by blocking opioid receptors in the brain. Although the drug can temporarily fix the problem, the effects of the opiates can recur just 30 minutes later if further medical attention is not received. Narcan will not work for non-opioids, sedating drugs or stimulants.
Last fall, Wantagh students, staff, parents and concerned community members took part in a Narcan training seminar at the high school to learn how to administer the drug. The Wantagh 6-12 Association sponsored the event, and Narcan kits were dispensed by Nassau County representatives, who were there to show support. The goal of the program was to increase awareness of the fast-growing use and overdose of opioids and to make kits available to potentially save the lives of drug users who overdose.
David Hymowitz, director of education and training for the Nassau County Department of Human Services, explained that Narcan can be administered through the nose, intravenously and intramuscularly. He also talked about the progression of an overdose and how to determine whether a person has overdosed or is simply drugged or drunk.
Long Beach firefighter Darren Brennan told the Wantagh audience that he has responded to a number of opioid overdose calls in the last year. “Drugs do not discriminate,” he said.
Sabatasso further explained that although there are many older people taking the drug, teens and younger people are doing it as well. “We see them storing the drugs in unusual places such as the pads of Band-Aids, the sleeves of Starbucks cups and behind the cases of cell phones,” she said.
“The problem is that people are afraid of calling it in, as it is,” said Sgt. Scott Thompson, referring to a case where a heroin overdose was called in as an asthma attack. “You cannot get in trouble, legally speaking, if you are actually the person overdosing or the person calling it in. It’s called the Good Samaritan Law.”
According to the Wantagh-Levittown Volunteer Ambulance Corps Opiate Overdose Statistics, 47 people between ages 14 and 76 received Narcan in 2015. In 44 of those cases, Narcan was able to bring them back (96 percent patient-save rate) and in three cases, Narcan was not able to reverse the overdose.
“If you have old medications in your house, it is so important to get rid of them,” said Corinne Alba, director of prevention and outreach at YES Community Counseling Center in Massapequa. “People become very creative in order to get high. These addictions usually start from what’s inside the medicine cabinet.”
With the heroin epidemic an issue in the entire county, all police precincts have been required to put out drop boxes to collect old or unused prescription drugs. The bins were installed about three years ago to dispose of the drugs in a safe manner. To find a location near you, visit:www.citizenscampaign.org/campaigns/pharmaceutical-disposal/nassau-suffolk-locations.asp
“The problem is not only huge locally but on a national level too,” Police Benevolent Association President James Carver said. “We need to be stronger with criminal laws and advocate for more education programs in schools.”
In the case of an opioid overdose, call 911 immediately with the address and location, provide rescue breathing and administer Narcan through the nasal cavity. If you know of anyone with an addiction, contact the YES Community Counseling Center, with locations in Levittown and Massapequa, at (516) 799-3203.
“If anyone thinks it doesn’t affect them,” Carver added, “then they are wrong.”